Missouri, 2019Flash Flood and Flood in Missouri, November 30, 2019
November 30, 2019 · NWS PAH · 2 events in 2 counties and zones
A round of significant flooding occurred on the last day of November as a warm front lifted north, bringing warm moist air and providing a focus for showers and thunderstorms. Several rounds of moderate to heavy rain moved across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 2
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A round of significant flooding occurred on the last day of November as a warm front lifted north, bringing warm moist air and providing a focus for showers and thunderstorms. Several rounds of moderate to heavy rain moved across the area. The earlier rounds of rain primed the ground for flooding. Storm total rainfall amounts were 3 to 4 inches. There were sharp and significant rises on smaller tributaries in northern Bollinger County. Low water crossings flooded in many areas, including Upper Whitewater Creek and Little Whitewater Creek. Three people died, including two small children, in two separate events at low water crossings on these two creeks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 30, 5:32 AM CST, 7 hours 28 minutes earlier.
Area forecast discussion, Nov 30, 5:32 AM CST, 7 hours 28 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
532 AM CST Sat Nov 30 2019
.UPDATE...
Updated aviation section for 12z taf issuance
&&
.SHORT TERM...(Today through Sunday night)
Issued at 322 AM CST Sat Nov 30 2019
A large area of rain and elevated thunderstorms will continue to
cross the lower Ohio Valley early this morning. This convection is
associated with a pronounced warm front that was along the
southern border of western KY and southeast MO. A moist
southwesterly inflow (up to around 40 kt at 850 mb) may result in
some backbuilding of storms toward the better inflow. Locally
heavy rainfall will persist until the complex moves east of our
region by midday.
The high-res models such as the hrrr suggest a temporary lull in
precip during the late morning and early afternoon hours. These
models indicate another surge of showers and embedded storms will
move up from the southwest across western KY and southwest IN
during the afternoon and early evening.
For the most part, model forecast soundings indicate the
convection will be elevated today. Some lowering of the LFC does
occur this afternoon, but surface-based capes remain near zero.
The poor low-level lapse rates will hinder the potential for
strong surface winds through the day. The highest potential for
any surface-based convection and convective winds appears to be
this evening along the actual cold front. The wind shift along
the front will be gradual, limiting frontal convergence. The
limited frontal forcing will lower the potential for a line of
storms, and so the severe weather risk still appears marginal with
this system.
The next potential issue is strong gradient wind gusts behind the
front tonight. Forecast soundings still indicate a brief period of
steep low-level lapse rates in the immediate wake of the frontal
passage tonight. Winds at the top of the mixed layer will be near
40 knots. Since the duration of the strong mixing tonight looks
rather short, the chances of any advisory-level winds are too low
for the issuance of a wind advisory. Later shifts can re-evaluate
this issue.
A dry slot will bring plenty of clear sky early Sunday, but
wraparound moisture will arrive during the day. The strong low
pressure system will pass across northern Illinois early Sunday,
reaching Ohio Sunday evening. Some precipitation will wrap around
the base of the low, affecting places northeast of a Carbondale IL
to Madisonville KY line on Sunday afternoon and evening. Precip
amounts are forecast to be light. There may be a brief mix or
change to wet snow Sunday evening as the boundary layer cools
rapidly with loss of daytime heating and cold northwest winds
lower the freezing level.
Winds both Sunday and Sunday night will be gusting to 30 mph or
better as the colder air arrives. This will produce noticeably
lower wind chills in the 30s during the day and the 20s at night.
.LONG TERM...(Monday through Friday)
Issued at 322 AM CST Sat Nov 30 2019
The extended forecast period begins with the WFO PAH area split
between the departing eastern U.S closed low and a building ridge to
the west. There may be a lingering sprinkle or two over the
Pennyrile region of west Kentucky during the morning hours on
Monday, but for the most part expect slow clearing from west to east
during the day on Monday.
The upper flow transitions to a generally west northwest zonal flow
through early Thursday over the WFO PAH forecast area, with the
majority of the moisture for cloud cover coming from the eastern
Pacific and Canada through the middle of the week.
The Canadian numerical guidance takes a low off the southern
California coast Wednesday afternoon and moves it near the OK/TX
Panhandles early Thursday, developing a surface low over OK and
extending a warm front east-northeast into extreme southern
Missouri. The National Blend of Models appears to be too fast and
robust with warm advection precipitation into the WFO PAH forecast
area ahead of this low, so slowed the onset of the precipitation
with heavy influence from the Canadian guidance. This will hold off
the widespread coverage of chance PoPs until after midnight Thursday
into Friday morning. The Canadian opens the low into an open, low
amplitude shortwave, and accelerates it east of the area by sunset
on Friday.
The blended model guidance attempts to bring another system by next
Sunday morning with light warm advection precipitation moving up
from the lower Mississippi Valley. For collaboration purposes, kept
a small chance for rain into the area late Saturday night, but have
low confidence on the timing and location.
High temperatures during the upcoming week will be near normal for
early December, with overnight lows ranging from 5 to 7 degrees
below to up to five degrees above normal.
&&
.AVIATION...
Issued at 532 AM CST Sat Nov 30 2019
Widespread rain will diminish to scattered showers by midday.
Conditions will remain mainly ifr through the day, even where rain
ends. There will be some periods of mvfr, but these should not be
the predominant conditions. A few thunderstorms will occur, but
their timing and location will be random. Winds will become rather
gusty from the southeast and south later today.
As a cold front passes this evening, winds will become southwest. A
period of gusts over 30 kt is possible immediately behind the front.
Skies will clear out overnight.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
SHORT TERM...MY
LONG TERM...Smith
AVIATION...MY
Hazardous weather outlook, Nov 30, 3:50 AM CST, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
350 AM CST Sat Nov 30 2019
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
350 AM CST Sat Nov 30 2019
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Scattered thunderstorms are forecast today and early tonight. The
main hazards with storms today will be locally heavy rainfall and
dangerous lightning. A few storms late this afternoon and this
evening may be accompanied by strong gusty winds.
Following a cold front tonight, winds will increase to around 15
mph with a few gusts from 30 to 40 mph.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Gusty west to northwest winds will continue on Sunday and Sunday
night. Some gusts from 30 to 40 mph are possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
MY
In the hours before
Local storm report, Nov 30, 11:25 AM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1125 AM CST SAT NOV 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM FLASH FLOOD OWENSBORO 37.76N 87.12W
11/30/2019 DAVIESS KY 911 CALL CENTER
SEVERAL STREET CLOSURES AROUND OWENSBORO DUE
TO FLASH FLOODING.
&&
DWSLocal storm report, Nov 30, 11:36 AM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1136 AM CST SAT NOV 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM HEAVY RAIN 4 SW OWENSBORO 37.72N 87.17W
11/30/2019 M3.02 INCH DAVIESS KY AWOS
AWOS STATION KOWB OWENSBORO KY. THE DURATION
OF THE HEAVY RAIN EVENT WAS 24 HOURS.
&&Local storm report, Nov 30, 12:07 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1207 PM CST SAT NOV 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1207 PM FLOOD PEMBROKE 36.78N 87.35W
11/30/2019 CHRISTIAN KY TRAINED SPOTTER
UP TO SIX INCHES OF WATER FLOWING OVER US 41
NEAR PEMBROKE.
&&
DWSLocal storm report, Nov 30, 12:20 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1220 PM CST SAT NOV 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM HAIL MAKANDA 37.62N 89.24W
11/30/2019 E0.50 INCH JACKSON IL BROADCAST MEDIA
TIME ESTIMATED.
&&
DWSLocal storm report, Nov 30, 12:50 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1250 PM CST SAT NOV 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM FLASH FLOOD HENDERSON 37.82N 87.58W
11/30/2019 HENDERSON KY NWS EMPLOYEE
NUMEROUS WATER RESCUES OCCURRING, BOTH IN
THE CITY OF HENDERSON AND AROUND HENDERSON
COUNTY. LOCATION IS APPROXIMATE.
&&
DWSLocal storm report, Nov 30, 12:51 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1251 PM CST SAT NOV 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM FLASH FLOOD HENDERSON 37.82N 87.58W
11/30/2019 HENDERSON KY EMERGENCY MNGR
CORRECTS PREVIOUS FLASH FLOOD REPORT FROM
HENDERSON. NUMEROUS WATER RESCUES OCCURRING,
BOTH IN THE CITY OF HENDERSON AND AROUND
HENDERSON COUNTY. LOCATION IS APPROXIMATE.
&&
DWSFlash Flood, Bollinger
- When
- November 30, 1:00 PM CST to 7:00 PM CST
- Where
- Bollinger County, 5 mi SSW of Sedgewickville to 1.54 mi N of Sedgewickville
- Cause
- Heavy Rain
- Deaths
- 3 direct, 0 indirect
- Injuries
- 2 direct, 0 indirect
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 37.453, -89.955
Flash flooding of two creeks resulted in two separate fatal incidents involving vehicles swept off roads. In the first incident, a vehicle carrying four people was swept away at the low water crossing of the Little Whitewater Creek on County Road 356. This location is several miles south of Sedgwickville. Two of the occupants lost their lives, and the other two were treated for injuries. The survivors were the 33-year-old male driver and a 2-year-old boy. Two young boys aged 5 and 8 years old were killed. The location of the flash flood fatalities was in a hilly area, where numerous low water crossings are prone to frequent inundation. A volunteer firefighter familiar with the area estimated the water depth was 3 to 4 feet where the driver of the SUV attempted to cross the creek. The injured victims were airlifted or taken by ambulance to regional hospitals with moderate to serious injuries. The victims were all members of the same family. In the second incident, a truck was swept away at the low water crossing of Upper Whitewater Creek on County Road 234. This location is a couple miles east of Sedgwickville. The 48-year-old male driver from Louisiana was killed. The vehicle was found upside down in the water.
Flood, Wayne
- When
- November 30, 3:00 PM CST to 11:59 PM CST
- Where
- Wayne County, 3.6 mi NNE of Silva to 2.29 mi N of Silva
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.221, -90.504
The St. Francis River rose above flood stage. The flooding was minor, affecting mainly bottomland fields and woods.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Nebraska, November 30, 2019$100,000 · 61 kt wind · 24 events
- Blizzard and Winter Storm in Nebraska, November 30, 2019$60,000 · 12 events
- Flash Flooding and Flooding in Kentucky, November 30, 2019$35,000 · 16 events
- Flash Flooding and Flooding in Kentucky, November 30, 2019$50,000 · 6 events
- Winter Storm in Minnesota, November 30, 201918 events
- High Wind in Nebraska, November 30, 201957 kt wind · 13 events
- High Wind in Kansas, November 30, 201954 kt wind · 13 events
- Flash Flooding and Flooding in Alabama, November 30, 201913 events
- High Wind in Texas, November 30, 201956 kt wind · 12 events
- High Wind in Kansas, November 30, 201959 kt wind · 11 events
- Hail in Mississippi, November 30, 20191.25 in hail · 11 events
- Winter Storm in North Dakota, November 30, 201910 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863301, 863328.